The topological correctness of PL-approximations of isomanifolds

J.-D. Boissonnat, M. Wintraecken, in:, 36th International Symposium on Computational Geometry, Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2020, p. 20:1-20:18.

Download
OA 2020_LIPIcsSoCG_Boissonnat.pdf 1.01 MB

Conference Paper | Published | English

Scopus indexed
Author
Boissonnat, Jean-Daniel; Wintraecken, MathijsIST Austria
Department
Series Title
LIPIcs
Abstract
Isomanifolds are the generalization of isosurfaces to arbitrary dimension and codimension, i.e. manifolds defined as the zero set of some multivariate vector-valued smooth function f: ℝ^d → ℝ^(d-n). A natural (and efficient) way to approximate an isomanifold is to consider its Piecewise-Linear (PL) approximation based on a triangulation 𝒯 of the ambient space ℝ^d. In this paper, we give conditions under which the PL-approximation of an isomanifold is topologically equivalent to the isomanifold. The conditions are easy to satisfy in the sense that they can always be met by taking a sufficiently fine triangulation 𝒯. This contrasts with previous results on the triangulation of manifolds where, in arbitrary dimensions, delicate perturbations are needed to guarantee topological correctness, which leads to strong limitations in practice. We further give a bound on the Fréchet distance between the original isomanifold and its PL-approximation. Finally we show analogous results for the PL-approximation of an isomanifold with boundary.
Publishing Year
Date Published
2020-06-01
Proceedings Title
36th International Symposium on Computational Geometry
Volume
164
Page
20:1-20:18
Conference
SoCG: Symposium on Computational Geometry
Conference Location
Zürich, Switzerland
Conference Date
2020-06-22 – 2020-06-26
ISSN
IST-REx-ID

Cite this

Boissonnat J-D, Wintraecken M. The topological correctness of PL-approximations of isomanifolds. In: 36th International Symposium on Computational Geometry. Vol 164. Schloss Dagstuhl - Leibniz-Zentrum für Informatik; 2020:20:1-20:18. doi:10.4230/LIPIcs.SoCG.2020.20
Boissonnat, J.-D., & Wintraecken, M. (2020). The topological correctness of PL-approximations of isomanifolds. In 36th International Symposium on Computational Geometry (Vol. 164, p. 20:1-20:18). Zürich, Switzerland: Schloss Dagstuhl - Leibniz-Zentrum für Informatik. https://doi.org/10.4230/LIPIcs.SoCG.2020.20
Boissonnat, Jean-Daniel, and Mathijs Wintraecken. “The Topological Correctness of PL-Approximations of Isomanifolds.” In 36th International Symposium on Computational Geometry, 164:20:1-20:18. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2020. https://doi.org/10.4230/LIPIcs.SoCG.2020.20.
J.-D. Boissonnat and M. Wintraecken, “The topological correctness of PL-approximations of isomanifolds,” in 36th International Symposium on Computational Geometry, Zürich, Switzerland, 2020, vol. 164, p. 20:1-20:18.
Boissonnat J-D, Wintraecken M. 2020. The topological correctness of PL-approximations of isomanifolds. 36th International Symposium on Computational Geometry. SoCG: Symposium on Computational Geometry, LIPIcs, vol. 164. 20:1-20:18.
Boissonnat, Jean-Daniel, and Mathijs Wintraecken. “The Topological Correctness of PL-Approximations of Isomanifolds.” 36th International Symposium on Computational Geometry, vol. 164, Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2020, p. 20:1-20:18, doi:10.4230/LIPIcs.SoCG.2020.20.
All files available under the following license(s):
Creative Commons Attribution 4.0 International Public License (CC-BY 4.0):
Main File(s)
Access Level
OA Open Access
Date Uploaded
2020-06-17
MD5 Checksum
38cbfa4f5d484d267a35d44d210df044


Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar
ISBN Search